Quoted from http://www.ctv.ca/CTVNews/Health/20111220/osteoporosis-thigh-bone-femur-fracture-111220/
Bone drugs linked to rare thigh fractures: Health Canada
The Canadian Press
Date: Tuesday Dec. 20, 2011 8:51 AM ET
TORONTO — Health Canada is alerting Canadians that a class of drugs used for osteoporosis is linked to a slightly higher risk of a rare but serious thigh bone fracture known as an atypical femur fracture.
The advice is the result of Health Canada's review of bisphosphonate drugs, which has led to new warnings and precautions for patients and doctors and will lead to new labels for the drugs.
The department says the risk is higher for those taking the drugs, but the benefits of using the medications to avoid other osteoporosis-related fractures outweighs that risk.
Atypical femur fractures are rare, accounting for less than one per cent of all hip and femur fractures.
They can occur with minimal or no impact to the thigh area, and can occur in both legs in the same person.
Health Canada says patients who are currently taking or who took bisphosphonate drugs previously and who notice new or unusual pain in the hip, groin or thigh should talk to their doctor as this may be a sign of an atypical femur fracture.
The U.S. Food and Drug Administration announced similar findings and warnings in a statement issued in October 2010.